Jump to content
DartmouthDave

The Sad Man and the Bottles

Recommended Posts

Hello,

Here I go again....lol

You are dispatched to a suburban home for a suicidal patient. The patint's wife called EMS from work because her husband has tried to overdose himself, again, four hours ago. She said the door is unlocked and the Paramedics can let themselves in.

On arrivial you enter the house with the RCMP and find an obease (150kg) 47 year-old male patient sitting on the couch. There are empty beer bottles and three empty pill bottles on the floor. His colour is ashen and gurgling sound can be heard from the door. The room smells of feeces and urine.

Cheers

Share this post


Link to post
Share on other sites

Scene Safety?

Primary Assessment?

Secondary Assessment?

Signs and symptoms?

Vital Signs Survey?

We need to find out what his overdosing on, with a past history of suicide attempts I’d take a stab at any number of the following… monoamine oxidase inhibitors, tricyclics, tetracyclics, selective serotonin reuptake inhibitors, benzodiazepines, azapirones, barbiturates and the list continues… and go from there.

Share this post


Link to post
Share on other sites

Scene Safety?

Primary Assessment?

Secondary Assessment?

Signs and symptoms?

Vital Signs Survey?

We need to find out what his overdosing on, with a past history of suicide attempts I’d take a stab at any number of the following… monoamine oxidase inhibitors, tricyclics, tetracyclics, selective serotonin reuptake inhibitors, benzodiazepines, azapirones, barbiturates and the list continues… and go from there.

Hello,

Scene is quite safe.

You assess the patient:

GCS:7/15 (E1 V1 M5)

Pupils: PEARL@3

BP: 82/40

HR: 50 (Sinus Bradycardia)

SpO2: 82%

Resp: 8

Lungs: clear

Temp: 35

BGL: 18 mmol

You read the bottles on the floor: Metoprolol 100mg tabs, Verpamil SR 180mg and Advil 200mg.

A suicide note on the table states that I took 100 pills and I want to die.

Cheers

Share this post


Link to post
Share on other sites

Do we know how much of each medication he took or were they all mixed together? Just because the patient states his taken 100 tablets doesnt necessarily make it true.

So, we have cardiac medications (one being slow release), an anti inflammatory and ETOH on board… Do we know how much booze his had? Id like a better idea as to what influencing his GCS, the medication or booze.

Can we get a past history? Id like to know why his on beta-blockers? hypertension? Heat Disease?

Metroalol is a Beta1-adrenergic antagonists so his symptomatology is quiet text book in regards to the bradycardia, hypotension and Im guessing we have respiratory depression from reduced myocardial oxygen consumption (also a symptom of beta blocker overdose). Likewise with Verpamil which is a calcium channel blocker which adds to our cause of vasodilatation causing hypotension. Not a lot you can do for ibuprofen overdose, its probably already punching holes in his liver.

First things first, lets do something about this man respiratory depression, to start with could our partner please maintain his airway, perhaps with an OPA to start with, have suction on standby and ventilate the patient with a BVM, 100% 02 at a rate of about 17 to 20 a minute while were doing something about the mans blood pressure. Id like his blood pressure to come up a bit, just so we at least bare some resemblance to adequate perfusion. IV access please with large bore cannular, push fluids. Id like to get an ECG before we start giving to any medications just so we have a baseline. We could also give glucagon (10mg) IVP to increase cardiac contraction. Atropine to rectify the bradycardia and maybe some adrenaline if were having no luck brining his BP up with fluids.

Evaluate his respiratory status and GCS with current treatment, if theres no improvement consider moving onto an RSI. Monitor and transport.

Edited by Timmy

Share this post


Link to post
Share on other sites

Anything remarkable head to toe?

12 lead please

Last seen normal?

Reconstitute 2mg Glucagon in NaCl, it will go IV when we are ready.

Compare dates on the bottles to estimate pill injestion.

Share this post


Link to post
Share on other sites

1. Call for a backhoe and dig his grave out in the dooryard .

2. Let him be successful.

3. roll the whale into the hole

4 write off another member of the can't cure stupid club

Share this post


Link to post
Share on other sites

Well, I heard some gurgling so can we first and foremost move him onto the cot where he's laying supine, open his airway, assess for and suction any secretions present? Let's also elevate his legs, see if he tolerates an OPA and start assisting ventilations with a BVM and O2. I'd also like to place him on the monitor and assess his rhythm as well as run a 12 lead. His blood sugar's also extremely elevated, does he have a history of diabetes? I believe verapamil overdose can cause hyperglycemia, but we ought to find out his history nonetheless.

Let's put the patches on and prepare for pacing and also get two large bore IV lines and start bolusing in NS to try and get his pressures up, we can also go ahead with 5 mg glucagon IV and 0.5 mg atropine to try and get his heart rate up. As slow as his heart rate is, I want to hold off on intubation for as long as we safely can to reduce the risk of reflex vagal bradycardia.

When did he take the drugs? How long has he been like this? Any past medical history? Any history of previous suicide attempts? Allergies to medications?

Share this post


Link to post
Share on other sites

Do we know how much of each medication he took or were they all mixed together? Just because the patient states his taken 100 tablets doesn’t necessarily make it true.

So, we have cardiac medications (one being slow release), an anti inflammatory and ETOH on board… Do we know how much booze his had? I’d like a better idea as to what influencing his GCS, the medication or booze.

Can we get a past history? I’d like to know why his on beta-blockers? hypertension? Heat Disease?

Metroalol is a Beta1-adrenergic antagonists so his symptomatology is quiet text book in regards to the bradycardia, hypotension and I’m guessing we have respiratory depression from reduced myocardial oxygen consumption (also a symptom of beta blocker overdose). Likewise with Verpamil which is a calcium channel blocker which adds to our cause of vasodilatation causing hypotension. Not a lot you can do for ibuprofen overdose, it’s probably already punching holes in his liver.

First things first, lets do something about this man respiratory depression, to start with could our partner please maintain his airway, perhaps with an OPA to start with, have suction on standby and ventilate the patient with a BVM, 100% 02 at a rate of about 17 to 20 a minute while were doing something about the mans blood pressure. I’d like his blood pressure to come up a bit, just so we at least bare some resemblance to adequate perfusion. IV access please with large bore cannular, push fluids. I’d like to get an ECG before we start giving to any medications just so we have a baseline. We could also give glucagon (10mg) IVP to increase cardiac contraction. Atropine to rectify the bradycardia and maybe some adrenaline if were having no luck brining his BP up with fluids.

Evaluate his respiratory status and GCS with current treatment, if there’s no improvement consider moving onto an RSI. Monitor and transport.

Hello,

A quick calculation surmises that it looks like 20 x Metoprolol 100mg tabs (2000mg) and 20 x Verpamil Sr 180mg tabs (3600mg) and 80 x Advil 200mg (16000mg). You also note 8 beer bottles on the floor.

No medical history is available.

You start the treatment as noted above. The EKG shows a Sinus Bradycardia with a 1 degree block.

Cheers

Cheers

Anything remarkable head to toe?

12 lead please

Last seen normal?

Reconstitute 2mg Glucagon in NaCl, it will go IV when we are ready.

Compare dates on the bottles to estimate pill injestion.

Hello,

The EKG shows Sinus Bradycardia with a 1st degree block.

A head to toe shows an obease male with cool clammy skin. You note what appears to be diabetic foot ulceration on both feet.

Last seen normal 4 hours ago when he called his wife at work to tell her he wanted to 'suicide himself'.

Cheers

Share this post


Link to post
Share on other sites

What is the patient's response to treatment?

Share this post


Link to post
Share on other sites

Dang - I didn't get into this discussion quick enough to offer initial interventions, but I agree with those above -

Is OPA and bagging maintaining the airway? If not, do we carry LMA, King LT, or Combitube? If those airways aren't available, and OPA isn't enough, intubation to maintain airway is indicated.

Were we able to get a large bore line in and bolus fluids to try to bring BP up?

Once glucagon and Atropine are administered, do we see any improvement?

I want a second crew to respond, as my partner is busy bagging this patient, and I won't be lifting him by myself.

I am curious - the call to the wife was 4 hours ago.... so she waited 4 hours before calling EMS? Was she hoping he would be successful? And, she doesn't feel this is important enough to leave work to come home? I can see if she works far enough away that she can't, but she could offer more information on history if she is still available to be contacted.

Share this post


Link to post
Share on other sites

×
×
  • Create New...